Indiana, 2024Damaging Winds and Lightning Strike in Indiana, June 13, 2024
June 13, 2024 · NWS IWX · 12 events in 2 counties and zones
Severe thunderstorms along the Indiana, Michigan state line resulted in numerous reports of downed trees and powerlines around Elkhart, South Bend and surrounding communities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms along the Indiana, Michigan state line resulted in numerous reports of downed trees and powerlines around Elkhart, South Bend and surrounding communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 2:20 PM EST, 1 hour 53 minutes earlier. Its key messages:
- Scattered strong to severe storms are possible from 4 PM to midnight EDT tonight, with the main threat being damaging wind gusts. Additional hazards include hail 1-2" in diameter and a brief, isolated tornado or two.
- A long duration heat wave begins on Sunday, June 16th. Highs will be in the low to mid 90s with heat indices upwards of 100 to 105 degrees starting on Father's Day through at least the middle of next week! Can't rule out a few low chances (20% or less) for showers and storms but this timeframe looks mainly dry.
Area forecast discussion, Jun 13, 2:20 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
320 PM EDT Thu Jun 13 2024
.KEY MESSAGES...
- Scattered strong to severe storms are possible from 4 PM to midnight
EDT tonight, with the main threat being damaging wind gusts.
Additional hazards include hail 1-2" in diameter and a brief,
isolated tornado or two.
- A long duration heat wave begins on Sunday, June 16th. Highs
will be in the low to mid 90s with heat indices upwards of 100
to 105 degrees starting on Father's Day through at least the
middle of next week! Can't rule out a few low chances (20% or
less) for showers and storms but this timeframe looks mainly
dry.
&&
.DISCUSSION...
Issued at 309 PM EDT Thu Jun 13 2024
Stay weather aware late this afternoon and evening as strong to
severe thunderstorms are possible. SPC has maintained a Slight Risk
(level 2 of 5) for much of our area. GOES satellite imagery this
afternoon shows ongoing clearing for much of the lower Great Lakes.
There is also a growing field of developing cumulus near Chicago out
ahead of the cold front that is currently over SE Wisconsin and NW
Illinois. High temperatures will approach the low 90s with dewpoints
in the low to mid 60s. Moderate MLCAPE of around 1000 J/kg combined
with ~40 kts of shear orthogonal to the aforementioned frontal
boundary will result in a favorable environment for severe
weather tonight. As the cold front and attendant shortwave
trough sweep eastward, storms should initiate between 4 to 6 PM
EDT over Lake Michigan and far southwest Lower Michigan. These
initial discrete cells could merge into clusters/a QLCS as they
grow upscale, although the latest hi-res model guidance still
differs in the coverage and intensity of this convection. Expect
storms to move south/southeastward throughout the evening
hours. Our southeast CWA may see additional storm development
after 8 PM EDT as an MCS develops in northern/central Illinois.
As storms initially develop late this afternoon, they may pose
an initial threat for hail, but as storms grow upscale, the
primary concern will become damaging winds. Inverted-v HRRR,
RAP, and NAM soundings have 800-1100 J/kg of DCAPE, indicating a
favorable environment for damaging downburst winds. Throughout
the event, damaging winds 60-70 mph will be the main threat
across much of the area, but hail 1-2" in diameter, torrential
rain, and a brief, isolated tornado or two are all possible as
well. In addition, PWAT values are around 1.5 to 1.75", which is
near the 90th percentile for this time of the year. This could
bode very efficient rainfall rates and some localized flooding
potential as well this evening (especially in the SW CWA where
additional storm development is possible). Most storms should
dissipate before midnight EDT, but a few may linger in the SW
CWA as late as 3 AM EDT Friday.
Friday and Saturday look to be slightly 'cooler' (highs upper 70s to
mid 80s) and dry in the wake of the cold front. However, starting
Sunday, the first prolonged stretch of hot and humid summer days
will begin! An early season heatwave is likely, with high confidence
in near record temperatures and increasing humidity. Surface high
pressure and impressive upper level ridging will build across much
of the eastern CONUS this weekend, setting the stage for a 'heat
dome' to set up. Highs will be in the low to mid 90s with heat
indices pushing 100 to 105 degrees starting on Father's Day through
at least the middle of next week! Near record overnight lows in the
low to mid 70s will offer little to no relief from the heat. This is
the typical summertime "Ring of Fire" pattern for the Upper Midwest
and Great Lakes regions where any clusters of storms can develop and
tend to ride around the periphery of the heat dome. For the next 3
to 7 days, subsidence should keep precipitation chances at bay, with
only a few low chances (20% or less) for rain/storms).
There is growing confidence that Heat Advisories or even an
Excessive Heat Warning may be need for next week. Prepare now for
the incoming heat wave next week! Those without AC, elderly or young
children, or who are susceptible to heat may be especially
vulnerable. Find out where cooler shelters are in your town, stay
hydrated, and prepare to limit activities outdoor during peak
heating hours.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 128 PM EDT Thu Jun 13 2024
An active TAF period is anticipated amid the risk for severe
thunderstorms, especially at KSBN. Cumulus clouds are developing
over Illinois and southern Michigan ahead of a cold front
located near the WI-IA-IL lines. Severe thunderstorms are
expected to develop near the Michigan state line and drop south.
Strong wind gusts, hail, and heavy rain are the primary
concerns.
Synoptic wind gusts abate behind these thunderstorms, through
wind gradually veers through the night behind the cold front.
There is a non-zero chance of MVFR ceilings tonight amid post-
frontal stratus. Probabilities are generally near 30% or so, per
the in-house blend. Therefore, retained the mention at KSBN but
avoided the introduction of such ceilings at KFWA for the time
being. Satellite trends will be monitored.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.
&&
DISCUSSION...Johnson
AVIATION...Brown
Hazardous weather outlook, Jun 13, 2:07 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 PM EDT Thu Jun 13 2024
INZ005>009-012>015-017-020-022>024-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-141915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-White-Cass IN-Miami-Wabash-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
307 PM EDT Thu Jun 13 2024 /207 PM CDT Thu Jun 13 2024/
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Strong to severe thunderstorms are expected to develop near the
between 4 to 6 pm EDT today and move southeast. Damaging wind gusts
60 to 70 mph are the greatest threat, although hail 1 to 2 inches in
diameter, an isolated tornado or two, and localized heavy rain and
flooding are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hot and humid conditions will develop Sunday and persist into the
middle of next week with highs around 90 to 95 each day. Afternoon
heat indices are expected to be 100 to 105 degrees most days.
Overnight lows will offer no relief from the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
INZ018-025>027-032>034-OHZ002-004-005-015-016-024-025-141915-
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
307 PM EDT Thu Jun 13 2024
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are expected to develop near the
between 4 to 6 pm EDT today and move southeast. Damaging wind gusts
60 to 70 mph are the greatest threat, although hail 1 to 2 inches in
diameter, an isolated tornado or two, and localized heavy rain and
flooding are also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hot and humid conditions will develop Sunday and persist into the
middle of next week with highs around 90 to 95 each day. Afternoon
heat indices are expected to be 100 to 105 degrees most days.
Overnight lows will offer no relief from the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
LMZ043-046-080-141915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-
line of lake.-
307 PM EDT Thu Jun 13 2024
...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Michigan and the
nearshore waters of southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hot and humid conditions will develop Sunday and persist into the
middle of next week with highs around 90 to 95 each day. Afternoon
heat indices are expected to be 100 to 105 degrees most days.
Overnight lows will offer no relief from the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
In the hours before
Special weather statement, Jun 13, 3:34 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
434 PM EDT Thu Jun 13 2024
INZ103-104-204-MIZ277-132115-
Eastern St. Joseph IN-Western St. Joseph IN-Northern La Porte IN-
Southern Berrien MI-
434 PM EDT Thu Jun 13 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ST. JOSEPH...NORTHERN LA
PORTE AND BERRIEN COUNTIES THROUGH 515 PM EDT/415 PM CDT/...
At 433 PM EDT/333 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of
Shorewood-Tower Hill to near Trail Creek. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Westville, Buchanan,
Trail Creek, Gulivoire Park, Bridgman, North Liberty, New Buffalo,
New Carlisle, Berrien Springs, Three Oaks, Long Beach, Lakeville,
Roseland, Pottawattamie Park, Shorewood-Tower Hill, and
Shorewood-Tower Hills-Harbert.
This includes the following highways...
Interstate 80 in Indiana between mile markers 38 and 77.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for north central and northwestern Indiana...and southwestern
Michigan.
&&
LAT...LON 4171 8693 4179 8677 4184 8668 4192 8660
4200 8656 4201 8623 4148 8624 4148 8639
4153 8690 4155 8693
TIME...MOT...LOC 2033Z 276DEG 31KT 4191 8677 4163 8685
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NWSThunderstorm Wind, St. Joseph
- When
- June 13, 4:13 PM EST to 4:14 PM EST
- Where
- St. Joseph County, 0.69 mi N of Maple Lane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.710, -86.230
Two reports of trees down in the Indiana Village area.
Thunderstorm Wind, St. Joseph
- When
- June 13, 4:15 PM EST to 4:16 PM EST
- Where
- St. Joseph County, 1.48 mi SSE of South Bend
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.650, -86.240
Numerous reports of trees and power lines down in and around South Bend.
Thunderstorm Wind, St. Joseph
- When
- June 13, 4:18 PM EST to 4:19 PM EST
- Where
- St. Joseph County, 1.47 mi NNE of Chain O Lakes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.740, -86.370
Public reports a tree down.
Thunderstorm Wind, St. Joseph
- When
- June 13, 4:20 PM EST to 4:21 PM EST
- Where
- St. Joseph County, 2.48 mi NE of Indian Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.740, -86.180
Power lines down onto trees and on fire at Brick Rd and Gumwood Rd.
Thunderstorm Wind, St. Joseph
- When
- June 13, 4:23 PM EST to 4:24 PM EST
- Where
- St. Joseph County, 0.52 mi W of Granger
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.750, -86.130
Numerous reports of trees and power lines down in and around Granger.
Lightning, St. Joseph
- When
- June 13, 4:23 PM EST to 4:24 PM EST
- Where
- St. Joseph County, 1.24 mi SW of Granger
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 41.740, -86.140
Flag pole stuck by lightning. Flag pole snapped.
Thunderstorm Wind, St. Joseph
- When
- June 13, 4:30 PM EST to 4:31 PM EST
- Where
- St. Joseph County, 2.14 mi NNW of Roseland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 41.760, -86.260
Tree down at Kenilworth Rd and Elizabeth Street. A car then struck the tree. Injuries unknown.
Thunderstorm Wind, Elkhart
- When
- June 13, 4:32 PM EST to 4:33 PM EST
- Where
- Elkhart County, (Ekm)elkhart Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.720, -86.000
Thunderstorm Wind, Elkhart
- When
- June 13, 4:32 PM EST to 4:33 PM EST
- Where
- Elkhart County, 0.69 mi N of Elkhart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.690, -85.970
Numerous reports of trees down and large limbs down in and around Elkhart. One tree was reportedly struck by lightning.
Thunderstorm Wind, Elkhart
- When
- June 13, 4:33 PM EST to 4:34 PM EST
- Where
- Elkhart County, 1.47 mi NNE of Simonton Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 41.750, -85.970
Numerous reports of trees and powerlines down in and around Simonton Lake. Additionally, a home lost some siding and Wakeside Marina sustained damage sustained damage to the north side of the building.
Thunderstorm Wind, Elkhart
- When
- June 13, 4:48 PM EST to 4:49 PM EST
- Where
- Elkhart County, 2.58 mi W of (Ekm)elkhart Muni Ar
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 41.720, -86.050
Large tree down onto a home.
Thunderstorm Wind, Elkhart
- When
- June 13, 4:49 PM EST to 4:50 PM EST
- Where
- Elkhart County, Bristol
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.720, -85.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, June 13, 2024$200,000 · 52 kt wind · 4 events
- Tornadoes and Hail in Illinois, June 13, 2024EF1 · 39 events
- Hail and Damaging Winds in Kansas, June 13, 20243.5 in hail · 50 events
- Tornado and Damaging Winds in Illinois, June 13, 2024EF1 · 15 events
- Damaging Winds in Missouri, June 13 to 14, 2024$34,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 13 to 14, 2024$35,000 · 70 kt wind · 5 events
- Damaging Winds in New York, June 13, 2024$24,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 13, 20241.75 in hail · 20 events
- Hail and Damaging Winds in Iowa, June 13, 20243 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 13, 20241.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, June 13, 2024$7,000 · 2.5 in hail · 12 events
- Damaging Wind in Arizona, June 13, 2024$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179641, 1179642, 1179643, 1179646, 1179649, 1179653, 1179652, 1179593, 1179598, 1179601, 1179611, 1179613.